methotrexate and liver disease?

I've been taking 12.5 mg methotrexate for 6 months and my latest liver blood test SGALT was 78...up from 68 2 months ago..I've since stopped taking the meds and will be scheduled for an ultrasound soon. I'm trying to find some info on liver disease and the corresponding blood test levels for indicators. I'm getting really nervous about this on 2 fronts...I'm concerned about liver damage and I'm currently not taking any meds. My symptoms for the most part appear to be under control with good nutrition, vitamins and supplements...for now. Would appreciate any feeback from those who are or have been taking methotrexate and have experienced high levels of liver tests.

Report post

9 replies. Join the discussion

Hi JLBY. How did the ultrasound go? Let us know. When I was in the acute phase of my illness, my liver enzymes were really up there. I have been on methotrexate for over four years now, and get regular blood draws to check the liver function. They are usually normal, sometimes going one or two points above normal, but the doc is not alarmed. Just Cautious. Methotrexate may not be the drug for you. You sound like you are being well taken care of, though. Let me know. Try not to worry. The elevated numbers do not always indicate liver damage. The liver is just working hard. Take care! Hope to hear from you soon! And remember, the liver is a very forgiving organ. It takes a lot to permanently damage it, believe it or not.

Report post

Hi onward
I worry about the MTX too. I don't know what my levels are but will ask next appointment. I've been on it for 6 months now and take 4 pills once a week = 10mgs. Hearing you've been on it 4 years with no liver damage really is encouraging to me. What is your dosage? Thanks for such a positive reply to JBLY, it's helped ease my mind too. Barb

Report post

Hi Onward....thanks so much for your good thoughts. I had the ultrasound on wednesday and should hear something the beginning of this week....will keep you posted. Am also interested in your dosage amount....In addition to the liver issue, I also experienced hair loss, some nausea and dizziness and feeling very tired for the first few days after my weekly dose.....I hung in there with these side effects to see if the medicine worked. When symptoms started coming back into the 6th month, and the liver issue....well it was time to stop the meds. The good news is that other than the awful rash I'm feeling pretty good..I have an appnt with a dermatologist next friday....and, yes I am very well taken care of. Very lucky to be within driving distance from one of the top medical centers in the country (Boston, MA) and happy to be a part of this wonderful support group!

Report post

Hi JLBY! I am so pleased to hear that you are feeling pretty good despite the skin issues. THAT is very encouraging! I inject 20mg of methotrexate into my belly fat once a week. I too experience the fatigue, nausea and dizziness from time to time. I think the drug has caused some hair thinning, but when I was acutely ill from this disease, I lost a lot of hair, because the rash had spread to my scalp as well. Staying out of the sun helps, but that's not too hard living here in the northwest! Keep me posted on the ultrasound results. Given that you say you are feeling pretty good, I just feel that everything's going to be alright for you!

Report post

Hi Kobie,
I am glad to have eased your mind! It is no fun to go to bed and try to get to sleep when all these worries are flying around the room like witches on broomsticks. (How appropriate for this time of year, lol !) Imagine the 'liver enzyme witch' cackling in your ear each time she flies by your pillow! Anyway, I inject 20mg of methotrexate into my belly fat every Sunday. I am down to 11mg of prednisone, which is why the doc keeps me on the metho., so I can taper down to minimum or none of pred. eventually. But, gosh, I dream of the day that I am on NONE of these drugs! Remember the days when all we ever popped into our mouths was a multivitamin?

Report post

Hi JLBY,
Keep in mind that sometimes these conditions can cause high liver enzymes. The ultrasound will show if there is anything to be concerned about. For me, I had HELLP syndrome when I was pregnant with my last and up until a few months ago my LEs had been normal, they are now a little under two times the normal amount. I have what they call a fatty liver and that is something that is of no concern to the doctors. They only begin to worry when those results are 5+ the normal range. Keep in mind that most of the meds that we take get metabolized there, as well as alcohol. As already mentioned, the liver is very forgiving..I am a RN and can attest to the fact that many of my patients who have high levels are able to lead productive lives without worrying about the liver. I just had a liver/spleen scan myself because of my spleen being enlarged. The oncologist that I am seeing told me that it does not make any sense why everyone keeps on focusing on my liver being the cause..so that is why I had the scan, to shut them up...lol (or so she said).

Report post

Hi Onward, JLBY, kobie, and KwlMom,
I also totally share your concerns about using methotrexate. I've been on it for almost 2 years taking 20mgs orally once a week along with prednisone which I've been tapering down on (this is my 3rd bought with giant cell arteritus ). I really want to be off both of these drugs. One of the big things I recall that my doctor said was that one should NOT drink alcohol while taking methotrexate, so just keep that in mind. I think it is the reason for my being so dizzy the day I take it. Thank goodness that it only lasts a weekend day.
Blessings, and prayers for all.
Fuzz

Report post

Ultrasound results in....looks like I have a "fatty" liver. Very relieved that it isn't more serious. Went online and found that we can control this with diet, exercise, etc. I also found another herbal supplement to add to the long list....milk thistle...to support liver protection/function. Thanks to everyone who responded to my concerns. Your thoughts and suggestions were very helpful!

Report post

Good to hear your liver's condition is relatively benign! I have heard of milk thistle as well, never tried it though. Now you can relax and go forward. We learn so much with our diseases. It is a journey, for sure!
Onward

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Advertisement

Advertisement

Discussion topics

Community leaders